Alert archive / New Jersey / Coastal Flood Advisories in 2018
Coastal Flood Advisory 7, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this coastal flood advisory at Mar 6, 2018, 2:30 PM EST for 5 counties in New Jersey; Bucks County, Delaware County, Philadelphia County, Pennsylvania; New Castle County, Delaware. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2018, 2:30 PM EST (19:30 UTC)
- Expired
- Mar 7, 2018, 5:55 AM EST
- In force
- 15 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties New Castle County, DE, Burlington County, NJ, Camden County, NJ, Gloucester County, NJ, Mercer County, NJ, Salem County, NJ, Bucks County, PA, Delaware County, PA, Philadelphia County, PA
The radar
The Philadelphia radar (KDIX), 61 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 985 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this coastal flood advisory went out at Mar 6, 9:38 AM EST, 4 hours 52 minutes earlier.
Area forecast discussion, Mar 6, 9:38 AM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
938 AM EST Tue Mar 6 2018
.SYNOPSIS...
High pressure over the area moves out to sea tonight. Low
pressure approaches from the west tonight, and then rapidly
intensifies off the Mid-Atlantic coast Wednesday morning. This
storm lifts along the Northeast coast during the day and then
races out to sea Wednesday night. Several cold fronts will pass
through the region through the end of the week, then high
pressure builds east for the weekend. Another storm system may
impact the region for the start of the new work week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The Winter Weather Message (WSW) product was resent earlier to better
align segments with the forecast amounts. No changes to the headlines
at this time as we examine the 12z model guidance.
At the surface, high pressure is over the area this morning. As we
look aloft, some warm air advection is arriving from the southwest
and this is evident on the 12z Sterling, VA raob just above 850 mb.
Some weak radar returns are to our west and southwest, however there
is some dry low-level air still in place. Some sprinkles cannot be
ruled out toward midday in parts of Delmarva especially. Otherwise,
clouds will increase through the day ahead of our next storm
system.
Some light rain may start to arrive across the western areas and
Delmarva very late. Temperatures are responding nicely to the
sunshine thus far, however as clouds increase the warming should
start to level off. The hourly temperature, dew point and wind grids
were adjusted based on the latest observations, then the LAMP
guidance was blended in for a time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The next nor'easter makes its presence felt beginning in the
short term. Its worst effects will be after this however. The
low across the Ohio Valley will send its attached front across
the area this evening. Moisture will pool along it while the
nor'easter begins to deepen over the Tidewater area of VA late
tonight. Pops increase from SW to NE is association with the
front. P-type will be mostly rain at first, but change to snow
N/W during the evening. A light accumulation (1-2 inches) is
expected by dawn Wednesday in much of NJ (except the extreme
south), our ern PA counties, Cecil county MD and and New Castle
county, De. Lows tonight will range from the mid/upper 20s north
to mid 30s across srn Delaware. Winds will be mostly E/SE
around 10 mph.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Complex nor'easter to impact the region on Wednesday.
As primary low tracks from the Ohio Valley into western NY and
western PA, a secondary low over the Southeast U.S. lifts into
the Mid-Atlantic coast Wednesday morning, and then rapidly
intensifies along the New Jersey coast as H5 trough with strong
shortwaves dig into the East Coast, and is strengthened by a
120-130 kt jet streak.
Although models are coming into agreement for parts of the
region, there is still uncertainty as to where the rain/snow
line will set up. As a result, there is still uncertainty as to
snow totals, mainly in parts of New Jersey.
The 00Z/06 NAM/operational GFS/Canadian are closer to the coast
than the 00Z/06 ECMWF, the ECMWF is not much farther east. As a
result, have generally increased QPF amounts, and are expecting
up to inch of QPF for most of the region, and as from 1.25-1.5"
across much of NJ and into southeast PA.
What makes this forecast difficult is that there is no arctic
airmass in place ahead of the storm. As mentioned in the short
term discussion, precip starts out as rain, and does not change
over until the colder air filters south. As a result, as the low
lifts along the coast, the onshore flow will take over, and
temperatures will be able to rise into the 40s for much of the
Delmarva and southeast NJ, and even along the NJ coast. The
problem will be how far inland will that warmer air get? For
now, the highest confidence is that areas north and west of the
Fall Line, generally the Lehigh Valley, Poconos, and northern
NJ, will be the coldest with temperatures generally in the low
30s. Between 8-14 inches of snow will fall, with the highest
amounts in higher elevations, and slightly lower amounts
approaching I-95. The I-95 corridor looks to be the dividing
line between mostly snow, and a wintry mix that will keep
snowfall accumulations down.
For now, upgraded areas west of the Fall Line, and farther
south, areas west of I-95 to a Winter Storm Warning. Kept
portions of NJ, generally on the eastern side of I-95 and the
eastern side of the Delaware River south of Trenton in a Watch.
Some locations in the Watch area could get up to 7 inches, and
some locations may be upgraded to a Warning later today. The
Watch may also be converted to an Advisory if it appears that
lesser snow amounts will fall.
The issue with this storm is that the snow will be a heavy, wet
snow that could result in tree and power line damage that
results in power outages once snow starts to accumulate on
limbs and branches.
For winds, the strongest winds will be right along the NJ
coast, where mostly rain will fall. Keep in mind that the ground
is already saturated, so it will not take much for additional
trees and power lines to be brought down as well, but these
areas are not expecting heavy accumulating snow.
Snow tapers off Wednesday night.
With a deep upper trough over much of the Northeast, several
cold fronts will pass across the region through the end of the
week. No significant additional precipitation is expected, but
this will keep temperatures below normal. The good news is that
since this is now early March, the sun angle is higher and there
is more daylight, so that even below normal temperatures are
still in the 40s, so snow should begin to melt.
High pressure builds east for the weekend. Temperatures creep
back up through the 40s.
Another storm system may impact the area early in the new week.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of today...VFR with increasing and gradually lowering
clouds. Light and variable to northeast winds around 5 knots,
becoming east or southeast this afternoon.
Tonight...Ceilings lowering to MVFR/IFR as rain/snow arrives.
Visibilities drop to IFR, which should happen quickly where snow
intensity increases. The precipitation types will favor rain
southeast (MIV/ACY) although a mix of rain/snow at the onset, but
ABE/RDG should become all snow. Lower confidence regarding the
precipitation types for ILG, PHL/PNE to TTN therefore mainly used
RASN or SNRA as appropriate. Winds becoming east to northeast and
increasing late to around 10 knots at most terminals.
OUTLOOK...
Wednesday and Wednesday night...IFR/LIFR in rain and snow.
KABE/KRDG will be all snow with significant snowfall accumulations.
KTTN/KPNE/KPHL will be mostly snow, but there may be some
mixing which could limit accumulations. KILG will start out as
snow, then will mix with rain, snow, and sleet. KMIV and KACY
will mostly be rain. Strong east winds likely at KACY/KMIV.
Conditions improve to VFR late Wednesday night.
Thursday through Saturday...Mainly VFR.
&&
.MARINE...
The weak ridge across the area moves away this afternoon. Winds
will remain below SCA criteria, but seas remain up from the
previous system. We'll keep the SCA for the ocean as is with the
330 AM fcst. No flags for today/tonight for Delaware Bay, but
the Gale watch flag for Wednesday is still up. Fair weather
today and rain/snow developing this evening and persisting
overnight.
OUTLOOK...
Wednesday through Wednesday Night...Low pressure rapidly
intensifies as it moves northward over the coastal waters. Gales
likely during this time. As the system moves away, a renewed
northwest gale is likely Wednesday night.
Thursday and Friday...Northwest winds are expected to continue at
SCA levels during this time frame.
Saturday...SCA conditions are expected to subside at this time.
&&
.TIDES/COASTAL FLOODING...
Another coastal storm will impact the area on Wednesday. The
good news is the astronomical tides are going down as we go into
mid-week, so we would need a surge of 2.5 feet to begin
producing minor flooding along the coasts of New Jersey and
Delaware. The more likely areas for this to occur is expected to
be the northern New Jersey coast, although current forecasts
keep the area below minor flood levels. We will continue to
monitor the trends as they develop.
&&
.CLIMATE...
Daily records for Wednesday March 7. A couple of these "MAY?" be
approached. Warm ground and daylight snowfall may be hard to
equal or exceed these values.
RAIN SNOW
ACY 1.65-2008 6.0-1969
PHL 1.71-1967 4.0-1969
ILG 1.93-1967 2.6-1969
ABE 1.51-1967 7.5-1915
TTN 2.01-1875
GED 1.44-1979
RDG 1.45-1967
MPO 2.84-1904
Since Feb 1-March 5 (well above normal around +3" or 200% of
normal except closer to normal at GED)
ACY 7.51
PHL 7.44
ILG 7.37
TTN 7.37
ABE 6.93
RDG 6.68
MPO 6.06
GED 4.37
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 7 PM this evening to 3 AM EST
Thursday for PAZ054-055-060>062-070-071-101>106.
NJ...Winter Storm Warning from 7 PM this evening to 3 AM EST
Thursday for NJZ001-007>010-012-015.
Winter Storm Watch from 7 PM EST this evening through late
Wednesday night for NJZ013-016>019.
DE...Winter Storm Watch from 7 PM EST this evening through late
Wednesday night for DEZ001.
MD...Winter Storm Watch from 7 PM EST this evening through late
Wednesday night for MDZ008.
MARINE...Gale Watch from Wednesday morning through late Wednesday night
for ANZ450>455.
Small Craft Advisory until 6 AM EST Wednesday for ANZ450>455.
Gale Watch from Wednesday morning through Wednesday evening
for ANZ430-431.
&&
Synopsis...MPS
Near Term...Gorse/O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...Gorse/MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...
Climate...Hazardous weather outlook, Mar 6, 11:21 AM EST, 3 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 1121 AM EST Tue Mar 6 2018 NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-071630- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 1121 AM EST Tue Mar 6 2018 ...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 3 AM EST THURSDAY... This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002>004-MDZ012-015-019-020-NJZ014-020>027-071630- Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-Talbot- Caroline-Eastern Monmouth-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- 1121 AM EST Tue Mar 6 2018 This Hazardous Weather Outlook is for central Delaware, southern Delaware, northeast Maryland, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-MDZ008-NJZ013-016>019-071630- New Castle-Cecil-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington- 1121 AM EST Tue Mar 6 2018 ...WINTER STORM WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for northern Delaware, northeast Maryland, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ452>455-071630- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 1121 AM EST Tue Mar 6 2018 ...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ450-451-071630- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- 1121 AM EST Tue Mar 6 2018 ...GALE WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-071630- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 1121 AM EST Tue Mar 6 2018 ...GALE WARNING IN EFFECT FROM NOON TO 7 PM EST WEDNESDAY... This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 3:37 AM EST | Winter Storm Warning | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 6 more | 41 hr |
| Mar 6, 11:20 AM EST | Gale Warning | PHI | 37 hr | |
| Mar 6, 2:30 PM EST | Coastal Flood Advisory | PHI | Atlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more | 37 hr |
| Mar 6, 3:40 PM EST | Winter Weather Advisory | PHI | Burlington, Camden, Gloucester, Monmouth, Salem | 12 hr |
Nearby
Coastal Flood Advisories in New Jersey, 2018Coastal Flood Advisories in Pennsylvania, 2018Coastal Flood Advisories in Delaware, 2018Every coastal flood advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.